Thunderstorm Wind, Clay
- When
- January 12, 5:03 PM EST
- Where
- Clay County, 2.07 mi S of Ricks Place
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.730, -85.090
Large branches were blown down along Azalea Trace.
A strong cold front moved through the area. A squall line preceded the front, bringing with it numerous reports of straight line wind damage with trees and power lines down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A strong cold front moved through the area. A squall line preceded the front, bringing with it numerous reports of straight line wind damage with trees and power lines down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 12, 4:51 PM EST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
451 PM EST Thu Jan 12 2023
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Friday)
Issued at 449 PM EST Thu Jan 12 2023
The main story for today will be the line of showers and
thunderstorms that will move through the entire CWA later this
afternoon into the overnight hours. These storms have the potential
to be severe with the main threats of damaging wind gusts and
perhaps a few brief tornadoes in our central time zone counties. The
SPC currently has our AL and GA counties in a Slight Risk, while the
rest of our Florida counties are in a Marginal Risk for severe
weather. The increase in area of the Slight risk extending to
include most of our GA is due to a higher than initially forecast
dewpoints which increases the instability in the atmosphere.
Dewpoints are forecast to be in the low-mid 60s and upper 50s
through this afternoon for areas west of Albany-Tallahassee line.
Our 18z Sounding shows some low level moisture but mixing of the dry
layer in the mid-levels have brought the dewpoints down a little,
decreasing the instability heading into the afternoon and evening.
The line of storms is expected to enter the region from the
northwest later this evening around 23Z-00Z and sweep through the
CWA into the overnight hours, and should clear out to the southeast
around 09Z-10Z Friday morning. Confidence is high with PoPs near 100
percent. A Tornado Watch is in effect through 02Z for our AL
counties, Central time zone counties in FL along I-10, and our GA
counties west of I-75.
It is breezy ahead of the main line due to the tightening pressure
gradient from the incoming cold front. Winds could gust up to 40 mph
in places where we currently have a Wind Advisory in the western
panhandle, SE AL, and southwest/south-central GA through this
evening.
After the cold front passes, winds will be northwesterly and still
breezy. Cold air will begin to rush in following the front, with
temperatures falling into the 40s by daybreak and only warming to
the low to mid 50s for Friday afternoon.
&&
.SHORT TERM...
(Friday night through Saturday night)
Issued at 449 PM EST Thu Jan 12 2023
Post-frontal we'll be fairly dry and cooler as cold air advection
dominates and high pressure begins to settle in. We'll start the day
out partly cloudy and clear out into the evening. We can expect
daytime highs to struggle to make it into the low to mid 50s, with
overnight lows in the low to mid 30s. Wind chills in the early
morning hours on Saturday will be in the mid 20s as NW winds around
10 mph remain. Winds will settle down by Sunday morning.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 449 PM EST Thu Jan 12 2023
Through the long term we'll remain dry as high pressure remains
dominant across the region. Surface high pressure will move to our
southeast placing us under S-SW flow beginning Monday. This will
allow us to begin to gradually warm and moisten into midweek when
another possible disturbance looks to approach the region from the
west. However, uncertainty is too high to mention anything with any
confidence.
Daytime highs will generally be in the upper 50s initially warming
into the mid 70s by Tuesday with overnight lows in the 30s initially
warming into the mid to upper 50s by Wednesday.
&&
.AVIATION...
(00Z TAFS)
Issued at 449 PM EST Thu Jan 12 2023
Thunderstorm activity will pick up through the afternoon with the
squall line approaching around 23-02Z this evening through the
overnight hours. The line of thunderstorms this evening will have
the potential to produce severe wind gusts and perhaps a brief
tornado. Ahead of the main line, gusty winds up to 35 kts due to the
tight pressure gradient ahead of the cold front. After the front
passes tonight, winds will shift northwesterly, but still elevated
around 10-15kts. Ceilings after the front will be MVFR for all TAF
sites during the morning hours on Friday, after a brief overnight
break of VFR cigs.
&&
.MARINE...
Issued at 449 PM EST Thu Jan 12 2023
Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is in
effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding across
the entire area. Seas are expected to peak around 9 feet well
offshore on Friday night. Winds and seas will decrease during the
day on Saturday with more tranquil conditions returning for Sunday.
&&
.FIRE WEATHER...
Issued at 449 PM EST Thu Jan 12 2023
A line of strong to severe thunderstorms will sweep across the
districts this evening just in advance of the cold front. A sharp
wind shift from southwest to northwest will occur as the front
passes. A cooler and drier air mass will follow for Friday and
Saturday, with clearing skies by Friday night. High afternoon
dispersion values are expected to continue Friday and possibly
Saturday due to gusty northwest to north winds.
&&
.HYDROLOGY...
Issued at 449 PM EST Thu Jan 12 2023
No flooding is expected for the next 7 days. Rainfall tonight will
be well below amounts needed for flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 48 55 34 52 / 100 0 0 0
Panama City 48 55 35 54 / 100 0 0 0
Dothan 44 50 32 50 / 90 0 0 0
Albany 47 52 33 50 / 100 0 0 0
Valdosta 49 55 33 50 / 100 0 0 0
Cross City 50 60 33 53 / 100 10 0 0
Apalachicola 49 56 35 53 / 100 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM CST this evening for FLZ007>013-108-112.
High Rip Current Risk through late Friday night for FLZ108-112-
114-115.
High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
112-114.
GA...Wind Advisory until 7 PM EST this evening for GAZ120>128-130-
142>145-155-156.
AL...Wind Advisory until 6 PM CST this evening for ALZ065>069.
GM...Small Craft Advisory until 1 PM EST Saturday for GMZ730-755-765-
775.
Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
772.
&&
NEAR TERM...Montgomery
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Montgomery
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...OliverPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST 2 E MACON COMMUNITY PAR 30.49N 84.25W
01/12/2023 E39 MPH LEON FL MESONET
THE NORTHEAST TALLAHASSEE WEATHERSTEM
REPORTED A 10-MINUTE WIND GUST OF 39 MPH.
&&
IG3PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM NON-TSTM WND GST 1 E DE FUNIAK SPRING AI 30.73N 86.14W
01/12/2023 E39 MPH WALTON FL MESONET
THE EAGLE SPRINGS GOLF COURSE WEATHERSTEM
REPORTED A 10-MINUTE WIND GUST OF 39 MPH.
&&
IG3PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG 1 W JACK 31.57N 86.01W
01/12/2023 COFFEE AL EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN ALONG
SR-87 BETWEEN JACK POST OFFICE AND ZION
CHAPEL SCHOOL WITH ROAD BLOCKED.
&&
KGGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG 2 ESE ARITON 31.58N 85.68W
01/12/2023 DALE AL EMERGENCY MNGR
TREES DOWN AT SR-123 AND COUNTY ROAD 120,
BLOCKING BOTH LANES.
&&
KGGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG ROCKY HEAD 31.56N 85.77W
01/12/2023 DALE AL EMERGENCY MNGR
TREES DOWN ACROSS HIGHWAY 51 AND COUNTY ROAD
52 NEAR ARITON.
&&
KGGSpecial Weather Statement
National Weather Service Tallahassee FL
503 PM EST Thu Jan 12 2023
FLZ016-017-026-GAZ156>158-122245-
Liberty FL-Gadsden FL-Leon FL-Decatur GA-Grady GA-Thomas GA-
503 PM EST Thu Jan 12 2023
...Strong thunderstorms will impact portions of eastern Gadsden,
central Liberty, central Leon, southeastern Decatur, southern Grady
and southwestern Thomas Counties through 545 PM EST...
At 503 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Cairo to 18 miles south of
Greensboro. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Tallahassee Comm College, Doak
Campbell Stadium, Florida State University, Lake Bradford, Florence,
Jamieson, Rocky Hill, Iamonia, Calvary, Quincy Airport, Tallahassee
Mall, Bloxham, Tallahassee Regional A/P, Lake Talquin, Levy Park and
Andrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM EST for south central
and southwestern Georgia.
&&
LAT...LON 3078 8392 3034 8441 3028 8491 3078 8440
TIME...MOT...LOC 2203Z 260DEG 24KT 3072 8422 3031 8476
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
33The Ft Rucker radar (KEOX), 46 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
18 thunderstorm wind. Local standard time, as filed.
Large branches were blown down along Azalea Trace.
Scattered tree damage occurred along Thornton Road, centered in the Pataula Creek area. Two mobiles homes sustained damage when large branches fell onto them.
Power lines were blown down on Reid Station Road.
Power poles were broken with several tree limbs also blown down.
A few trees and power lines were blown down.
A tree was blown onto power lines along Lakewood Road.
Trees were blown down on Highway 266 before Bethel Church Road.
A tree was blown down near the intersection of Laramore Road and New York Road.
Trees and power lines were blown down Acorn Pond Road.
Power lines were blown down along SR-45.
Windows were blown out of a home in Jakin.
A tree was blown down on East Main Street.
Around six trees were blown down in Miller County.
A large oak tree partially blocked Highway 33.
Multiple trees and power lines were blown down along Cromer Road with one tree down on a house.
A few trees were blown down in Mitchell County.
Several trees were blown down.
A tree was blown down at Ellenton Norman Park Road and R.L. Sears Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079206, 1079208, 1079209, 1079210, 1079211, 1079212, 1079213, 1079214, 1079215, 1079216, 1079217, 1079218, 1079219, 1079220, 1079221, 1079222, 1079224, 1079226.